Alert archive / Oklahoma / Red Flag Warnings in 2024

Red Flag Warning 13, NWS Amarillo, TX

April 11, 2024Cimarron County, Oklahoma; Dallam County, Texas

NWS Amarillo, TX issued this red flag warning at Apr 11, 2024, 2:30 PM CDT for Cimarron County, Oklahoma; Dallam County, Texas. It took effect at Apr 12, 2024, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2024, 2:30 PM CDT (19:30 UTC)
In effect from
Apr 12, 2024, 1:00 PM CDT
Expired
Apr 12, 2024, 9:00 PM CDT
In force
8 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Dallam County, TX

The radar

The Amarillo radar (KAMA), 162 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2024-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2024-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WWUS84 KAMA 111930
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
230 PM CDT Thu Apr 11 2024

OKZ001-TXZ001-120730-
/O.UPG.KAMA.FW.A.0014.240412T1800Z-240413T0200Z/
/O.NEW.KAMA.FW.W.0013.240412T1800Z-240413T0200Z/
Cimarron-Dallam-
230 PM CDT Thu Apr 11 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM CDT FRIDAY FOR 
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FOR THE WESTERN 
OKLAHOMA PANHANDLE AND THE FAR NORTHWEST TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 1 PM to 9 PM CDT Friday. The Fire Weather Watch is no
longer in effect.

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam.

* 20 Foot Winds...Southwest 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 8 percent.

* Red Flag Threat Index...3 to 5.

* Timing...1 PM TO 9 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
3 follow-up statements
520 
WWUS84 KAMA 120750
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
250 AM CDT Fri Apr 12 2024

OKZ001-TXZ001-122100-
/O.CON.KAMA.FW.W.0013.240412T1800Z-240413T0200Z/
Cimarron-Dallam-
250 AM CDT Fri Apr 12 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR FOR THE WESTERN OKLAHOMA PANHANDLE AND THE FAR NORTHWEST
TEXAS PANHANDLE...

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam.

* 20 Foot Winds...Southwest 10 to 20 mph with gusts up to 25 mph.

* Relative Humidity...As low as 9 percent.

* Red Flag Threat Index...3 to 5.

* Timing...1 PM TO 9 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
134 
WWUS84 KAMA 121927
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
227 PM CDT Fri Apr 12 2024

OKZ001-TXZ001-130200-
/O.CON.KAMA.FW.W.0013.000000T0000Z-240413T0200Z/
Cimarron-Dallam-
227 PM CDT Fri Apr 12 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN 
OKLAHOMA PANHANDLE AND THE FAR NORTHWEST TEXAS PANHANDLE...

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam.

* 20 Foot Winds...Southwest 10 to 20 mph with gusts up to 25 mph.

* Relative Humidity...As low as 9 percent.

* Red Flag Threat Index...3 to 5.

* Timing...1 PM TO 9 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
213 
WWUS84 KAMA 130131
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
831 PM CDT Fri Apr 12 2024


OKZ001-TXZ001-130245-
/O.EXP.KAMA.FW.W.0013.000000T0000Z-240413T0200Z/
Cimarron-Dallam-
831 PM CDT Fri Apr 12 2024

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN OKLAHOMA
PANHANDLE AND THE FAR NORTHWEST TEXAS PANHANDLE...

RFTI values have dropped to 0 or 1 as winds weaken and RH
increases going into the overnight thus Red Flag is allowed to
expire.

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Apr 11, 12:33 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 11, 12:33 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1233 PM CDT Thu Apr 11 2024

...New AVIATION...

.SHORT TERM...
(Today through Friday night)
Issued at 330 AM CDT Thu Apr 11 2024

Expect similar conditions today as Wednesday as abundant sunshine
occurs in the presence of modest northerly winds. In fact, despite
another day of sunshine, temperatures may not achieve what they did
Wednesday as winds will be a bit lighter compared to Wednesday given
the reduction in surface gradient.

Friday, much warmer conditions are favored as heights aloft build
and southerly surface winds resume in response to a weak lee surface
trough to our west. This will likely lead to low end critical fire
danger in the northwestern Panhandles, as described below.
Otherwise, no precipitation is expected.

Ferguson

&&

.LONG TERM ...
(Saturday through Wednesday)
Issued at 330 AM CDT Thu Apr 11 2024

A southwest flow aloft will encourage a lee-side surface trough to
meander back and forth across the Panhandles Saturday and Sunday.
Winds will tend to be lighter across the area with the surface trough
in the vicinity.  But winds may still be strong enough to warrant
elevated fire weather conditions since relative humidity values will
be so low.

On Monday an upper level low lifting northeast from the southwest
U.S. will provide enough lift to get thunderstorms going.  The
question will be: will the storms fire in our eastern counties or
will they develop over in western Oklahoma.  Again, the models do
not agree on the track or the timing of the system lifting out of
the southwest. Therefore, the movement of the dryline is in
question.  One thing that is almost certain is that we will see
critical fire weather conditions to the west of the dryline as
southwesterly winds pick up into the 25 to 35 mph range with higher
gusts as the surface gradient tightens. Monday afternoon into Monday
evening the Pacific front catches up to the dryline.  As this
occurs, it could set off additional thunderstorms.  Again, the
question remains, will the dryline back up into the eastern
Panhandles, or will this collision happen just to our east.

The weather turns dry again Tuesday and Wednesday as the system
moves away from the Panhandles.

The warmest days are expected to be Saturday and Sunday with highs
getting to around 90 in some spots.  Highs will be slightly cooler
Monday through Wednesday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Thu Apr 11 2024

VFR conditions are forecast at all sites over the next 24 hrs.
Winds will become more southeast-southwesterly throughout the
period. Mostly clear skies are expected.

Harrel

&&

.FIRE WEATHER...
Issued at 330 AM CDT Thu Apr 11 2024

Friday looks to feature a low end critical fire risk for the
northwestern Panhandles, which unfortunately missed out on our
recent rainfall. Lee surface trough looks to develop to our west as
westerly flow aloft over the Front Ranges occurs. Progged 700/850mb
winds are only around 25 knots, so am only expecting south-
southwesterly winds of 15 to 25 mph. That said, with an upper ridge
in place over the area, temperatures should rise into the 80s,
causing RH values to fall to around 10 percent in the northwest.
Thus, low end critical conditions are favored. Aggressive fire
behavior appears unlikely given the relatively weak winds and the
lack of a defined LLTR.

Elevated fire weather conditions will be possible Saturday and
Sunday as 10 to 20 mph winds couple with lowest relative humidity
values below 10 percent.

Critical fire weather conditions will be possible on Monday.
Southwest winds are expected to be in the 25 to 35 mph range with
higher gusts and lowest relative humidity values are expected to be
around 10 percent.

Ferguson/15

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                43  81  51  85 /   0   0   0   0
Beaver OK                  39  85  53  89 /   0   0   0   0
Boise City OK              37  82  47  85 /   0   0   0   0
Borger TX                  45  88  53  90 /   0   0   0   0
Boys Ranch TX              43  86  49  87 /   0   0   0   0
Canyon TX                  43  81  50  85 /   0   0   0   0
Clarendon TX               43  83  51  85 /   0   0   0   0
Dalhart TX                 37  82  45  84 /   0   0   0   0
Guymon OK                  37  85  50  87 /   0   0   0   0
Hereford TX                42  82  48  84 /   0   0   0   0
Lipscomb TX                43  84  53  86 /   0   0   0   0
Pampa TX                   44  83  52  85 /   0   0   0   0
Shamrock TX                43  82  51  84 /   0   0   0   0
Wellington TX              43  82  51  84 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Friday afternoon through Friday evening
     for TXZ001.

OK...Fire Weather Watch from Friday afternoon through Friday evening
     for OKZ001.

&&

SHORT TERM...77
LONG TERM....15
AVIATION...38
Hazardous weather outlook, Apr 11, 3:14 AM CDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
314 AM CDT Thu Apr 11 2024

OKZ001>003-TXZ001>020-317-112100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
314 AM CDT Thu Apr 11 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Critical fire weather conditions are possible across the western
Oklahoma Panhandle and the far northwestern Texas Panhandle on
Friday due to breezy winds and low relative humidity.

Critical fire weather conditions may occur across the Oklahoma and
Texas Panhandles Monday.

Thunderstorms will be possible on Monday across the eastern
combined Panhandles. Some of the storms may be severe with large
hail and damaging winds the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions on Friday and Monday.

Nearby

Red Flag Warnings in Oklahoma, 2024Red Flag Warnings in Texas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.